Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2012, 4:58 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2012, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 29, 2012, 5:29 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Campbell County, SD, Corson County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:15 PM CDT | TSTM WND GST 56 | Mobridge, SD | PEAK WIND MEASURED AT KMBG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
041 WUUS53 KABR 292158 SVRABR SDC021-031-129-292245- /O.NEW.KABR.SV.W.0147.120729T2158Z-120729T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 458 PM CDT SUN JUL 29 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EAST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 545 PM CDT/445 PM MDT/ * AT 400 PM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF KENEL...OR 15 MILES NORTH OF MOBRIDGE... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLLOCK AROUND 505 PM CDT... MOBRIDGE AROUND 510 PM CDT... INDIAN CREEK REC AREA AROUND 515 PM CDT... GLENHAM AROUND 525 PM CDT... HERREID AROUND 530 PM CDT... MOUND CITY AROUND 540 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 217 AND 240. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 173 AND 205. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4592 9986 4547 10015 4556 10074 4594 10041 TIME...MOT...LOC 2158Z 291DEG 22KT 4576 10042 WIND...HAIL 70MPH <.75IN $$ WISE
1 follow-up statement
813 WWUS53 KABR 292229 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 529 PM CDT SUN JUL 29 2012 SDC021-031-129-292239- /O.CAN.KABR.SV.W.0147.000000T0000Z-120729T2245Z/ CORSON SD-CAMPBELL SD-WALWORTH SD- 529 PM CDT SUN JUL 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALWORTH... WESTERN CAMPBELL AND EAST CENTRAL CORSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4592 9986 4547 10015 4556 10074 4594 10041 TIME...MOT...LOC 2229Z 291DEG 22KT 4569 10017 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:14 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 29, 3:14 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 314 PM CDT SUN JUL 29 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST. ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40 KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT. HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN ABOVE NORMAL. RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE TUESDAY INTO WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE WEEKEND. WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF SHOWERS AND WEAK THUNDERSTORMS WILL TRACK ACROSS THE SOUTHWESTERN CWA THIS AFTERNOON...POSSIBLY AFFECTING KPIR. ANOTHER ROUND OF PRECIPITATION MAY AFFECT THE NORTHEASTERN CWA...INCLUDING KMBG...BETWEEN 00Z AND 06Z. CIGS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH BOTH ROUNDS OF PRECIPITATION. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 3:50 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SUN JUL 29 2012 SDZ003>006-009-010-015>018-033>037-045-048-051-300900- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE WEATHER REMAINS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-300900- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 350 AM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:27 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, McPherson, Potter, Walworth | 24 min |
| Jul 29, 6:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.